, Volume 34, Issue 3, pp 163-168

Hearing Loss after Discontinuing Secondary Prophylaxis for Cryptococcal Meningitis: Relapse or Immune Reconstitution?

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Relapse and immune reconstitution syndrome are difficult to distinguish in HIV-infected patients treated with antiretroviral therapy (ART). We report on a 26-year-old HIV-infected male (CDC C3) with hearing loss on the right side 2 months after discontinuing secondary prophylaxis for cryptococcal meningitis. CD4 cell counts had increased from 32/µl to stable counts > 200/µl for the preceding 6 months on ART but HIV replication was not fully suppressed (7,000 copies/ml). Magnetic resonance imaging identified lesions at the origin of the right cranial nerve VIII. Lumbar puncture revealed monocytic pleocytosis, slightly increased protein, but normal glucose and lactate levels, negative microbiological studies. Fluconazole was restarted and a new ART regimen was started in order to fully suppress HIV replication. Clinical and radiological signs were reversible during follow-up, and secondary prophylaxis was stopped after 6 months without adverse events. We review 26 published cases of cryptococcal infections with immune reconstitution syndrome and highlight the distinguishing features.